l-DOPA dosage is critically involved in dyskinesia via loss of synaptic depotentiation
Forskningsoutput: Tidskriftsbidrag › Artikel i vetenskaplig tidskrift
The emergence of levodopa (l-DOPA)-induced dyskinesia and motor fluctuations represents a major clinical problem in Parkinson's disease (PD). While it has been suggested that the daily dose of l-DOPA can play a critical role, the mechanisms linking l-DOPA dosage to the occurrence of motor complications have not yet been explored. Using an experimental model of PD we have recently demonstrated that long-term l-DOPA treatment leading to the induction of abnormal involuntary movements (AIMs) alters corticostriatal bidirectional synaptic plasticity. Dyskinetic animals, in fact, lack the ability to reverse previously induced long-term potentiation (LTP). This lack of depotentiation has been associated to a defect in erasing unessential motor information. Here chronic l-DOPA treatment was administered at two different doses to hemiparkinsonian rats, and electrophysiological recordings were subsequently performed from striatal spiny neurons. Both low and high doses of l-DOPA restored normal LTP, which was disrupted following dopamine (DA) denervation. By the end of the chronic treatment, however, while the low l-DOPA dose induced AIMs only in half of the rats, the high dose caused motor complications in all the treated animals. Interestingly, the dose-related expression of motor complications was associated with a lack of synaptic depotentiation. Our study provides further experimental evidence to support a direct correlation between the daily dosage of l-DOPA and the induction of motor complications and establishes a critical pathophysiological link between the lack of synaptic depotentiation and the expression of AIMs.
|Enheter & grupper|
Ämnesklassifikation (UKÄ) – OBLIGATORISK
|Tidskrift||Neurobiology of Disease|
|Status||Published - 2008|
|Peer review utförd||Ja|